

Cities and Regions Summit 2024

Sixth session of the United Nations Environment Assembly (UNEA-6)

23 February 2024 Nairobi, Kenya





Draft Agenda - version 26 February 2024

UNEA-6 Cities and Regions Summit

Theme: Multi-level governance and urban finance in support of effective, inclusive and sustainable multilateral actions to tackle climate change, biodiversity loss, and pollution

Date and time: 23 February 2024, 10 a.m. to 1 p.m. and 3 p.m. to 6 p.m.

Venue: United Nations Office in Nairobi, Conference Room 14

Format: In-person with a possible online participation

Languages: English only

Online participation: Zoom (Zoom registration link) or on YouTube (Live streaming link)

The Summit is organized In the Framework of the Sixth Session of the United Nations Environment Assembly (UNEA-6) (UNEP Headquarters, Nairobi, 26 February - 1 March 2024).

Please see the Summit concept note and background documents at <u>UNEA-6 Cities and</u> <u>Regions Summit (unep.org)</u>



Draft detailed programme

Opening	Time: 10:00-10:40 EAT (Nairobi Time) 40 minutes		40 minutes
Cities and Regions Summit Opening			
This session will officially open the meeting, set the context and objectives of the Cities and Regions Summit and its agenda. It will also highlight the critical role played by subnational governments in achieving the Sustainable Development Goals and global environmental goals set out in Multilateral Environmental Agreements (MEAs).			
When	What	Who	
10:00 EAT (15 minutes)	Opening and welcome addresses	Inger Andersen, Executive Director, UN Enviror Programme Michal Mlynar, Acting Executive Director, UN-F	

10:15 EAT (25 minutes)	Opening interventions emphasizing the critical role of cities and regions in achieving global development and environmental goals	 Adalberto Felício Maluf Filho, National Secretary for Urban Environment and Environmental Quality of Brazil Peter Anyang' Nyong'o, Governor of Kisumu County, Kenya Josefina "Joy" Belmonte, Mayor of Quezon City, Philippines; UNEP Champion of the Earth 2023 Gino Van Begin, Secretary General, ICLEI - Local Governments for Sustainability - recorded intervention
10:40 EAT (10 minutes)	Group Picture	All participants
10:50 EAT (30 minutes)	Coffee Break	All participants

Thematic Session 1

Time: 11:20-13:00 EAT (Nairobi Time)

100 minutes

Multilevel governance, a key element of effective environmental governance

Recognizing the complex interplay between various levels of governance—international, national, regional, and local—in addressing environmental challenges, multi-level governance (MLG) stands as an indispensable framework for the effective implementation of many Multilateral Environmental Agreements (MEAs) and of the Sustainable Development Goals (SDGs). They set ambitious global and regional targets, yet their success hinges on coordinated efforts across multiple administrative levels.

The first session will discuss experiences of the existing institutional arrangements which support the engagement of subnational actors through support from the national and international levels and strengthen the multilevel governance approach. Within the framework of the localization of the SDGs, it will particularly focus on institutional arrangements and policy processes under the Paris Climate Agreement and the Convention on Biological Diversity.

However, among the existing 250 MEAs, there are still very few examples of the formal engagement of subnational authorities in their implementation¹; and therefore, there is a need for an in-depth discussion on how to promote this process in a more systematic way.

This session will:

- Showcase successful mechanisms of multilevel governance under existing MEAs, including the Paris Agreement and the Global Biodiversity Framework
- Discuss how UNEP, other UN agencies and international organizations, as well as national governments could further support stronger role of the cities and regions in achieving the SDGs and objectives of the MEAs.

When What	Who
-----------	-----

¹ See <u>Environmental agreements since 1900 — European Environment Agency (europa.eu)</u>

11:20 EAT (5 minutes)	Opening of the session	Master of ceremony: Gulnara Roll , Head, Cities Unit, Economy Division, UN Environment Programme
11:25 EAT (45 minutes)	Panel 1: "All hands on deck" to achieve goals of the Paris Agreement	Moderation: Andy Deacon , Co-Managing Director, Global Covenant of Mayors for Climate & Energy (GCoM)
	30 minutes moderated discussion 15 minutes discussion	Panelists
		David Dodman , General Director, Institute for Housing and Urban Development Studies (recorded intervention)
		Patrícia Menezes , Mayor's Office Advisor for Global Agendas, City of Barcarena, Brazil
		Clément Payeur , Deputy Permanent Representative to the United Nations Office in Nairobi, France
		Asif Nawaz Shah , Multilevel Action, Urbanization and Built Environment Lead, COP28 UAE
		Respondent
		Lea Ranalder , Associate Programme Management Officer, Human Settlements Climate Change and Urban Environment Programme Development Branch, UN-Habitat
		Discussion
(45 minutes) coordina the Kunn	Panel 2: "Beyond borders": coordinated action to achieve the Kunming-Montreal Global	Moderation: Ingrid Coetzee, Director: Biodiversity, Nature & Health, ICLEI Africa and Global Cities Biodiversity Center
	Biodiversity Framework 30 minutes moderated discussion 15 minutes discussion	Panelists
		Lorraine Gerrans , Director: Environmental Management, Cape Town, Republic of South Africa
		Secretary Wade Crowfoot , Secretary of Natural Resources, State of California, United States of America
		Maria Teresa Becerra Ramirez, Head of International Affairs Office, Ministry of Environment and Sustainable Development, Colombia
		Respondent
		Monica Kobayashi , Programme Management Officer for Agricultural Biodiversity and Inland Water, UN Biodiversity
		Discussion

12:55 EAT (5 minutes)	Wrap Up and Closing of the session	Hellen Wanjohi-Opil , Resilience African Cities Lead, WRI Africa, WRI
13:00 EAT (120 minutes)	Luncheon Reception	 Innovation in Action: How Data and Partnerships Accelerate Climate Achievements The Global Covenant of Mayors for Climate & Energy and Bloomberg Philanthropies are organizing a luncheon reception taking place from 13:00 to 15:00 at the UN Recreation Centre. Two new reports will be launched at the reception: Shared Spaces for Urban Innovation: Insights and outcomes from Innovate4Cities Marketplaces Accelerating city climate action through geospatial data: a white paper in collaboration with the Global Covenant of Mayors for Climate & Energy (GCoM) and World Geospatial Industry Council (WGIC) The launch will be followed by a sit-down lunch which will be a further opportunity to network.

Time: 15:00-17:05 EAT (Nairobi Time)

125 minutes

Unlocking finance for sustainable urban transformation

According to the Cities Climate Finance Leadership Alliance (CCFLA), the global need for urban infrastructure investment amounts to over \$4.5 trillion per year, of which an estimated premium of 9-27% is required to make this infrastructure low-emissions and climate resilient. Cities today confront a global financial architecture designed largely by and for nation states, therefore not fit for purpose. While some development banks have implemented city-oriented programs (such as the EBRD's Green Cities program), structural and socio-political barriers continue to slow urban investments. In order to deliver on targets and ambitious climate goals, cities need new financial mechanisms and governance systems that can scale up effectively and quickly over the next 20 years.

The second session will discuss how to facilitate access of subnational governments to development and climate finance, building on the finding of the <u>Global Commission for Urban SDG Finance</u>, and recent publications, such as the CCFLA report "<u>Accelerating Urban Climate Finance in Low- and Middle- Income</u> <u>Countries: An important strategic dimension of MDB reform</u>".

This session will:

- Explore what are the right frameworks for financing cities to support local environmental actions.
- Seek instruments to align public finance for local actions with environmental goals.

• Discuss what policy changes are needed to promote innovative financing and leverage private sector support for local actions.

When	What	Who
15:00 EAT (5 minutes)	Opening of the session	Master of ceremony
15:05 EAT (10 minutes)	Expert presentation: Bridging the local finance gap	Eugénie L. Birch , Co-Director, Penn Institute for Urban Research, University of Pennsylvania
15:10 EAT (40 minutes)	Panel 1: Innovative Financing Models for Sustainable Urban and Territorial Development	Moderation: Agathe Cavicchioli, Deputy Director of International Advocacy, GCoM, on behalf of the C40 x GCoM partnership
		Panelists
	25 minutes moderated discussion	Kweku Lisk, Deputy Mayor of Freetown, Sierra Leone
	15 minutes discussion	Jean Lemire, Envoy for Climate Change, Northern and Arctic Affairs, Government of Quebec - MRIF, Canada
		Respondent
		Kamelia Kemileva, Co-Director, Global Cities Hub
		Discussion
15:50 EAT (30 minutes)	Coffee Break	
16:20 EAT (40 minutes)	Panel 2: Facilitating subnational governments' access to climate and development finance	Moderation: Ruth Zugman Do Coutto , Acting Chief, Mitigation Branch, Climate Change Division, UNEP <i>Panelists</i>
	25 minutes moderated discussion 15 minutes Q&A	Priscilla Negreiros, Manager, Cities Climate Leadership Alliance (CCFLA), Climate Policy Initiative (recorded intervention)
		David Albertani, CEO, Catalytic Finance Foundation
		Aloke Barnwal , Coordinator, Sustainable Cities Program, Secretariat of the Global Environment Facility
		Respondent
		Mirey Atallah , Head, Climate Adaptation Branch, Climate Change Division, UNEP

Closing	Time: 17:0	05-18:00 EAT (Nairobi Time) 55 minutes
Empowe	ering subnational governme	nts to achieve global environmental goals
the wider fram outline key rec	ing of the achievement of the Sus ommendations to enable subnati	ssions, the closing session will embed the discussion in tainable Development Goals and their localization. It will onal governments to take an increased role in achieving cale up their ambition and create the enabling conditions
17:05 EAT (10 minutes)	Opening of the session	Master of ceremony
17:15 EAT (30 minutes)	Closing session on how to increase ambition and facilitating subnational governments contributions to global goals	Vann Monyneath, Under-Secretary of State for the Ministry of Environment, Cambodia
		Rafał Kazimierz Trzaskowski, President of the City of Warsaw; and Member of the European Committee of the Regions, European Union (recorded intervention)
		Clare Hart , Vice-president of Montpellier Méditerranée Métropole and UCLG Representative (recorded intervention)
		Xiomy Acevedo Navarro, Representative of the Children and Youth Major Group
		Firdaous Oussidhoum, Special Adviser to Secretary General, United Cities and Local Governments (UCLG)
		Magash Naidoo, Head, Circular Development, ICLEI; and Co-Chair of the UNEP Local Authorities Major Group
17:45 EAT (05 minutes)	Closing intervention of the Summit Rapporteur	Josefina "Joy" Belmonte , Mayor of Quezon City, Philippines; UNEP Champion of the Earth 2023
17:50 EAT (10 minutes)	Closing remarks	Dechen Tsering , Director, Climate Change Division, UNEP